# SDR CA970605011

- Difficulty date: May 26, 1997
- Submitted: March 26, 2000
- Operation: General aviation
- Engine: Pwa PW120
- System (JASC): 7210 · Turbine Engine Reduction Gear
- Part: Bearing
- Part number: 310703301
- Condition: Spalled
- Location: Red  Grbox Nr 15
- Part time: 14,091 hours
- Stage of operation: IN
- Nature of condition: O
- Precautionary procedure: K

## Discrepancy

(CAN) REDUCTION GEARBOX (RGB) WAS SENT FOR REPAIR AFTER REPORT THAT THE RGB WAS MAKING METAL. DISASSEMBLY REVEALED THE CAUSE OF THE RGB MAKING METAL WAS THE SPALLING OF THE #15 BEARING. THE #15 BEARING HAD ELECTRICAL PITTING SUGGESTING DAMAGE FROM ELECTRICAL DISCHARGE AS THE MOST LIKELY REASON FOR THE SPALLING. NONE OF THE COMPONENTS IN THE RGB HAD HIGH MAGNETISM ON DISASSEMBLY SO A LIGHTNING STRIKE IS NOT CONSIDERED LIKELY. IT THEREFORE APPEARS THAT THE ELECTRICAL DISCHARGE ORIGINATED FROM STRAY DISCHARGE FROM EXTERNAL SOURCE. THE #15 BEARING BOLTS WERE LOOSE. THESE BOLTS TYPICALLY BACK OFF IF THERE IS A BEARING FAILURE.
